Arizona, 2006

Flash Flooding in Arizona, August 8, 2006

August 8, 2006 · NWS FGZ · 2 events in 2 counties and zones

Water was flowing over Highway 191 between Sanders and St Johns. Water was also flowing over Highway 77 between Holbrook and Snowflake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Water was flowing over Highway 191 between Sanders and St Johns. Water was also flowing over Highway 77 between Holbrook and Snowflake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 2:15 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST TUE AUG 08 2006

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE REST OF THE WEEK.
&&

.DISCUSSION...CONVECTION HAS BEGUN OVER THE CHUSKA MOUNTAINS...THE
MOGOLLON RIM...THE WHITE MOUNTAINS...AND THE MOUNTAINS OF SOUTHERN
YAVAPAI COUNTY. A FEW OF THESE STORMS HAVE DELIVERED RAINFALL RATES
TOPPING AN INCH PER HOUR. MID LEVEL SUBSIDENCE SEEMS TO BE KEEPING A
LID ON STORM DEVELOPMENT FURTHER NORTH.

THE UPPER LEVEL RIDGING PATTERN WHICH EXTENDS FROM NORTH CENTRAL NEW
MEXICO TO YUMA WILL CHANGE BUT LITTLE THROUGH THE FORECAST PERIOD.
MOISTURE WILL BE REPLENISHED FROM THE SOUTH FROM TIME TO TIME MAKING
FOR REGULARLY OCCURRING AFTERNOON AND EVENING THUNDERSTORM.

MODELS CONTINUE TO SHOW A WEST COAST TROUGH PASSING NORTH OF THE
STATE ON FRIDAY AND SATURDAY. INCREASED MOIST SOUTHERLY FLOW AHEAD
OF THE TROUGH AND SLIGHTLY GREATER SHEAR WITH THIS FEATURE COULD
PRODUCE MORE ORGANIZED CONVECTION ON THOSE DAYS.
&&

.AVIATION...FOR THE 00Z PACKAGE...AREAS EAST OF A 4 CORNERS TO
PRESCOTT LINE CAN EXPECT SCATTERED THUNDERSTORMS TO CONTINUE UNTIL
SUNSET AND THEN TRANSITION TO AREAS OF SHRA WITH ISOLD TSTORMS
THROUGH THE EARLY MORNING. WEST OF THIS LINE THE AIRMASS HAS LESS
MOISTURE AND MORE STABILITY. THUS THE WDLY SCT TSTORMS IN THIS AREA
SHOULD DIMINISH TO SKC-SCT150 AFT 03Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HOWARD/41
Hazardous weather outlook, Aug 8, 9:30 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
0930 AM MST TUE AUG 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
0930 AM MST TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT SCATTERED THUNDERSTORMS SOUTHEAST OF A LINE FROM WINDOW ROCK
TO FLAGSTAFF TO PRESCOTT. LESS ACTIVITY WILL OCCUR NORTHWEST OF THAT
LINE. CONVECTION SHOULD BEGIN BY LATE MORNING. EXPECT LITTLE STORM
MOTION SOUTHEAST OF A LINE FROM HOLBROOK TO PAYSON.
ELSEWHERE...STORMS WILL TRACK FROM SOUTHWEST TO NORTHEAST. THE
GREATEST POTENTIAL HAZARD TODAY WILL BE A MODERATE RISK OF FLOODING
UNDER SLOW MOVING STORMS IN AREAS THAT HAVE ALREADY RECEIVED HEAVY
PRECIPITATION IN RECENT DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The radar

The Flagstaff radar (KFSX), 122 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 8, 5:30 PM MST to 7:00 PM MST
Where
Navajo County, Holbrook
Reported by
GENERAL PUBLIC
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Flash Flood, Apache

When
August 8, 6:00 PM MST to 7:00 PM MST
Where
Apache County, Chambers
Reported by
GENERAL PUBLIC
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529557, 5529556.